Florida, 2018

Hail in Florida, July 27, 2018

July 27, 2018 · NWS MLB · 1 event in 1 county or zone

The ridge axis of a surface low was located near the south shore of Lake Okeechobee. Also, an elongated southwest to northeast oriented upper-level trough was located across north Florida, while its mid-level reflection sat further south over central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The ridge axis of a surface low was located near the south shore of Lake Okeechobee. Also, an elongated southwest to northeast oriented upper-level trough was located across north Florida, while its mid-level reflection sat further south over central Florida. Throughout the day the surface ridge axis lifted slowly northward into central Florida. This pooled deep layer moisture across the area. The overall flow was light from the south to south-southwest, this combined with daytime heating allowed showers and thunderstorms to develop along local sea breezes, lake breezes, and residual outflow boundaries. One strong thunderstorm produced nickel-sized hail in Palm Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 27, 2:45 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
345 PM EDT Fri Jul 27 2018

.DISCUSSION...

Currently/Tonight...
East coast sea breeze has formed from New Smyrna Beach southward and
will continue to zipper up the Volusia County coast thru mid aftn,
eventually pushing west of the I-95 Corridor. Convection as of press
release was largely limited to the Treasure Coast (lcl sfc wind
G40KTS at KVRB), as well as lcl shras/tsras firing along the west
coast sea breeze north of the I-4 Corridor. East/west coast sea
breezes will continue to propagate inland with the west coast breeze
making further progress due to a prevailing (albeit weakening) SWrly
steering flow.

Convection will linger over the interior an hour or two aft sunset
before dissipating...blow back potential to the coast will be low as
steering flow continues to weaken and existing convection consumes
the available energy. Some potential for nocturnal convection along
the Space/Treasure Coasts aft midnight as the Bermuda ridge axis
lifts into the central peninsula and allows the H100-H70 flow to
back to a slight SE component. Sfc dewpoints in the Maxes generally
in the L90s most areas with mins in the M-U70s.

Sat-Sun...
Srn extension of the low/mid lvl trof over the Appalachian/NE GOMex
will dampen out as an 80KT H30-H20 jetstreak lifting over New
England pulls the nrn jet north of the OH river valley.  This will
allow the Bermuda Ridge axis to continue its northward drift into
central FL, though in doing so, its wrn flank will be eroded by the
lingering trof axis. The end result:  these two WX features will
effectively cancel each other out, allowing the low/mid lvl pgrad to
collapse, resulting in lgt/vrbl flow from sfc thru the H100-H50 lyr.

The weak environmental winds will combine with low morning cloud
cover each day to allow rapid sfc/low lvl destabilization thru the
peak heating hrs each day. This will allow both east/west sea
breezes to form arnd midday and push well inland thru the aftn with
mergers occurring over the interior counties...essentially a return
to a more typical mid-summer pattern of aftn/evng diurnal
convection.

Nocturnal/early mrng convection over the Atlantic/Gulf Stream will
subside as diurnally-driven shras/tsras dvlp along the east coast
sea breeze. Though coverage of showers and storms will focus across
the interior each day, PWat values hovering arnd 2.00" and light
steering flow suggests keeping at least 50pct PoPs along the coast.
Weak steering flow will promote torrential downpours that will
enhance lcl flooding potential.  Otherwise, fqnt CG lgtng and sfc
wind G40KTS will remain the primary storm threats. Temps within a
deg or two of late July climo, aftn maxes in the U80s/L90s, mrng
mins in the M70s.

Mon-Fri...(prev disc)
Anomalous mid-upper level troughing over the north-central US will
dig toward the Mississippi Valley early next week as the Bermuda
ridge continues to builds over the western Atlantic. This will
enhance our S/SE flow through mid-levels as moisture remains more
than adequate to support near to above climo storm coverage each
afternoon, particularly across the interior. Have capped extended
POPs at 50% for now, but may need to raise further, especially early
next week. Near seasonable temps expected, though overnight lows
will likely start to tick up along the coast given a slight onshore
component to the winds.

&&

.AVIATION...
SHRA/TSRA along the cstl corridor from KMLB-KSUA will gradually
diminish by 22z. Additional convection will develop for Orlando area
terminals into late afternoon and progress northeastward toward the
KDAB-KTIX corridor. Evening convection should diminish by 01z with
VFR conds expected overnight. Deep moisture along the Treasure coast
in the morning should lead to scattered storms for east coast
terminals from KVRB-KSUA by early afternoon Saturday.

&&

.MARINE...
Tonight...Bermuda Ridge axis building into the lcl Atlc overnight
will weaken the lcl pgrad, resulting in a light to gentle srly
breeze acrs the lcl Atlc. Seas 2-3FT nearshore and up to 4FT in the
Gulf Stream north of Sebastian Inlet. Chc of shras/tsras,
particularly in the Gulf Stream.

Sat-Sun...The Atlantic ridge over central FL will maintain a weak
sfc/low lvl pgrad, resulting in a light to gentle srly breeze thru
the weekend...winds meandering between S/SW and E/SE with the
seabreeze/landbreeze circulation. Highest shra/tsra chances btwn
sunset and late mrng before transitioning onshore arnd midday as
diurnal heating commences. Seas 2-3FT near the coast, 4FT well
offshore, mainly in a long pd E/NE swell.

Mon-Wed...Southerly flow bcmg gentle to moderate as the local
pressure gradient tightens in response to a storm system dvlpg over
the MS River Valley interacting with the wrn flank of the Bermuda
Ridge. Seas generally 3-4FT areawide. High moisture will maintain
the threat for scattered shras/tsras, particularly during the
overnight hours.

&&

.HYDROLOGY...
Saint Johns River levels have remained nearly steady this week,
however additional locally heavy rainfall amounts over the next
several days may cause slight rises at some locations.

Near Geneva, just south of Lake Harney, the most recent stage was
8.26 feet, which is above Flood Stage (8.0 feet). The river is
forecast to slowly rise to around 8.5 feet through early next week.
A River Flood Warning remains in effect for this area.

At Sanford, the most recent stage was 5.11 feet, which is above
Action Stage (4.2 feet). The river is forecast to remain nearly
steady, staying below Flood Stage (5.5 feet) into next week.

Near Deland, the most recent stage was 3.51 feet, which is at Action
Stage (3.5 feet). The river is forecast to remain nearly steady
through this weekend, staying below Flood Stage (4.0 feet).

At Astor, the most recent stage was 2.19 feet, which is just below
Flood Stage. Any additional heavy rainfall could bring the level
back up to or just above Minor Flood Stage prompting the River Flood
Warning to remain in a effect.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  90  75  90 /  30  50  20  50
MCO  76  93  75  91 /  20  60  40  60
MLB  77  90  76  89 /  30  50  20  50
VRB  76  90  75  90 /  30  50  20  50
LEE  77  92  76  92 /  20  60  40  60
SFB  76  93  76  92 /  20  60  40  60
ORL  77  93  74  91 /  20  60  40  60
FPR  76  90  75  89 /  30  50  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Forecast..........Bragaw
Radar/Impact WX...Volkmer/Rodriguez
Aviation..........Volkmer
Hazardous weather outlook, Jul 27, 8:20 AM EST, 6 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
920 AM EDT Fri Jul 27 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-280000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
920 AM EDT Fri Jul 27 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Ample moisture and south to southwest flow will generate another
round of scattered to numerous lightning storms today. Convection
will develop by early afternoon along the east coast sea breeze
near the Treasure coast before gradually transitioning inland into
the late afternoon and early evening. Individual storms are
expected to move toward the north to northeast at around 10 mph,
though weak steering flow and numerous boundary interactions will
lead to chaotic storm motion at times. The primary hazards will be
torrential downpours, frequent lightning strikes, and gusty winds
up to 45 mph in stronger storms.

If outdoors and thunder is heard, seek shelter in an enclosed
building or automobile. Picnic shelters, tents and golf carts
offer no protection from lightning. Stay away from water as it is
an excellent conductor of electricity.

.FLOOD IMPACT...
Slower moving showers and storms may produce rainfall amounts up
to 2 to 3 inches in a short period of time. The heavy rain may
produce temporary urban and poor drainage flooding.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will exist at the beaches of east
central Florida. Always swim within sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will develop over the mainland this afternoon and may
affect the intracoastal and nearshore Atlantic waters as well as
inland lakes. A few storms will be capable of producing frequent
lightning strikes and wind gusts in excess of 30 knots.

.RIVER FLOOD IMPACT...
The Saint Johns River above Lake Harney near Geneva and at Astor
remain in Minor Flood Stage, and River Flood Warnings are in
effect for these areas. Sanford and Deland remain near or above
Action Stage. The river is forecast to remain steady or slightly
increase through the week.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered to numerous afternoon and evening showers and thunderstorms
are expected into early next week. The main storm threats will
continue to be frequent lightning strikes, gusty winds and
torrential downpours producing urban, river, and poor drainage
flooding.

A moderate risk of rip currents is expected through the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today. Rainfall spotters are
requested to report amounts greater than 3 inches to the Melbourne
National Weather Service.

Volkmer/Ulrich

In the hours before

Local storm report, Jul 27, 1:12 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
212 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     VERO BEACH AIRPORT      27.65N 80.42W
07/27/2018  M46 MPH          INDIAN RIVER       FL   ASOS

            MEASURED WIND GUST OF 46 MPH/40 KT FROM THE NORTH.

&&

JC
Special weather statement, Jul 27, 1:45 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
245 PM EDT FRI JUL 27 2018

FLZ054-059-271915-
St. Lucie FL-Indian River FL-
245 PM EDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. LUCIE AND
SOUTHEASTERN INDIAN RIVER COUNTIES UNTIL 315 PM EDT...

At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vero Beach South, moving south at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vero Beach, Vero Beach South, Indrio, Gifford and Queens Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2765 8044 2766 8035 2751 8029 2750 8047
TIME...MOT...LOC 1845Z 348DEG 6KT 2761 8038

Rodriguez
Local storm report, Jul 27, 2:24 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
324 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     4 NNE INDRIO            27.58N 80.33W
07/27/2018  M42 MPH          Indian River       FL   MESONET

            WEATHER UNDERGROUND SITE NEAR SOUTH BEACH MEASURED A WIND
            GUST OF 42 MPH/36 KT FROM THE NNW.

&&

JC
Special weather statement, Jul 27, 2:27 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Melbourne FL
327 PM EDT FRI JUL 27 2018

FLZ047-272000-
Southern Brevard County FL-
327 PM EDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
400 PM EDT...

At 326 PM EDT, Doppler radar was tracking several developing strong
thunderstorms over West Melbourne, Palm Bay, and Melbourne Beach,
moving southeast at 10 mph.

Wind gusts of 45 to 50 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Malabar, Indialantic and Melbourne Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2808 8077 2817 8056 2798 8049 2790 8072
TIME...MOT...LOC 1926Z 330DEG 8KT 2806 8068

Rodriguez
Local storm report, Jul 27, 2:44 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
344 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     2 S INDIALANTIC         28.06N 80.57W
07/27/2018  M45 MPH          Brevard            FL   MESONET

            WIND GUST OF 45 MPH/39 KT MEASURED IN MELBOURNE BEACH BY
            LOCAL MESONET STATION.

&&

JC
Special weather statement, Jul 27, 3:03 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
403 PM EDT FRI JUL 27 2018

FLZ047-272030-
Southern Brevard County FL-
403 PM EDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
430 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palm Bay, moving south at 10 mph.

Wind gusts of 45 to 50 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Malabar, Indialantic and West Melbourne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2803 8075 2809 8067 2808 8054 2793 8047
      2789 8071
TIME...MOT...LOC 2002Z 341DEG 8KT 2798 8064

Rodriguez

The radar

The Melbourne radar (KMLB), 14 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brevard

When
July 27, 3:15 PM EST
Where
Brevard County, 4.81 mi SSE of June Park
Measured
0.88 in hail
Reported by
Public
Coordinates
27.990, -80.660

A member of the public reported dime to nickel sized hail in Palm Bay.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761041.